Quick action prevents serious harm.
- Tumor lysis syndrome is an oncologic emergency requiring diligent nursing care.
- Uric acid nephropathy from tumor lysis syndrome can cause acute renal failure.
Rose Tyler*, age 65, is admitted to the medical unit from the outpatient oncology unit. She recently completed her second cycle of chemotherapy to treat diffuse large B-cell lymphoma (DLBCL). She takes enalapril for hypertension and allopurinol to reduce uric acid, which is elevated as a result of DLBCL. Her symptoms include fatigue, anorexia, and dark-colored urine with oliguria.
During your initial assessment, Ms. Tyler is pale and dyspneic with exertion. Her vital signs are temperature 98.8° F (37.1°C), HR 111 bpm, RR 28 breaths/minute, and BP 164/90 mmHg. Her O2 saturation on room air is 87%, so you start 2L of O2 via nasal cannula. Her lung sounds are clear, and she has an irregular heart rhythm. Telemetry shows sinus tachycardia with multifocal premature ventricular contractions.
Lab results reveal elevated values for blood urea nitrogen (40 mg/dL), creatinine (4.8 mg/dL), potassium (6.2 mEq/L), and phosphorus (8.9 mg/dL). Other lab results are calcium 6.5 mg/dL (decreased), LDH 1,040 U/L (increased), uric acid 14.2 mg/dL (increased), and beta-2 microglobulin 4.1 mg/L (increased).
On the scene
Ms. Tyler reports heart palpitations corresponding to nonsustained ventricular tachycardia on telemetry. You call the rapid response team, which orders an ECG, ABGs, chest X-ray, and cardiac enzymes. The X-ray reveals bilateral pleural effusions, cardiac enzymes are negative, and ABG results indicate uncompensated metabolic acidosis related to acute renal failure.
The ECG shows large, peaked T-waves and a prolonged QT interval as a result of hyperkalemia. Ms. Tyler is transferred to the ICU for cardiac monitoring and to treat the effects of tumor lysis syndrome, including acute renal failure secondary to uric acid nephropathy.
The provider orders I.V. normal saline 0.9% at 200 mL/hour to facilitate diuresis, urinary catheter insertion, and strict monitoring of intake and output and daily weights to track fluid balance. The provider discontinues allopurinol and orders I.V. rasburicase 6 mg (one dose over 30 minutes), which works more rapidly to reduce hyperuricemia. Rasburicase converts uric acid to soluble allantoin to facilitate renal excretion. However, the drug has the potential for hemolysis in patients with glucose-6-phosphate dehydrogenase deficiency, so you verify Ms. Tyler doesn’t have this condition. Enalapril also is discontinued because ACE-inhibitors may increase serum potassium.
Ms. Tyler’s hyperkalemia is treated with oral sodium polystyrene sulfonate to increase potassium excretion via the GI tract. In addition, I.V. regular insulin is administered to actively transport potassium back into cells, followed by 50% dextrose. For cardioprotective effect, I.V. calcium gluconate 10% is administered.
The ICU nurse monitors Ms. Tyler’s vital signs, conducts frequent assessments, maintains seizure precautions, and follows lab results. Nonsteroidal anti-inflammatory agents are avoided because of the potential for nephrotoxicity.
Education and follow-up
Tumor lysis syndrome, a common oncology emergency, is associated with cancers that have rapidly dividing cells, large tumor burdens, and tumors that are highly receptive to a cytotoxic treatment regimen. Tumor cell lysis releases large amounts of intracellular components, such as potassium, phosphate, and nucleic acids, overwhelming the kidneys’ ability to excrete them. The catabolism of intracellular nucleic acids into uric acid leads to acute kidney injury. Prevention requires identifying at-risk patients and implementing prophylactic measures. Ms. Tyler’s condition resolves, and she receives education about tumor lysis syndrome before she’s discharged.
*Name is fictitious.
Lisa Huffman is an assistant lecturer at Cleveland State University in Cleveland, Ohio.
Gupta A, Moore JA. Tumor lysis syndrome. JAMA Oncol. 2018;4(6):895.
Palmer BF, Clegg DJ. Diagnosis and treatment of hyperkalemia. Cleve Clin J Med. 2017;84(12):934-42.